A:Place the client in high-Fowlers’
R:According to the airway, breathing, circulation priority setting framework, theleast invasive action is to place the client in high-Fowler’s position to allowfor greater lung expansion and ease of breathing.
R:Orthostatic hypotension is an expected finding with hypokalemia
A:Report this finding to the client’s primary care provider
R:According to the safety and risk reduction priority setting framework, thegreatest risk to the client is worsening dehydration. The priority nursingaction is to contact the primary care provider to obtain further orders.
A:C) 1,000 mL 3% saline
R:This hypertonic solution will increase serum sodium
During an assessment, a nurse notes that a client is experiencing 2+ pitting edema.What serum laboratory result would supports the client’s physical findings?
R: A 2+ pitting edema indicated fluid overload, which may result in a decreased hematocrit
A nurse is caring for a client on continuous cardiac monitoring and identifies a prolonged PR interval and a widended QRS complex. What laboratory value would support this finding?
R:Hyperkalemia may cause prolonged PR interval and widened QRS complex
A:Spinach or other foods high in
R:Spinach contains 88 mg of magnesium per serving
A:Administer prescribed IV fluids (a client with excessive fluid loss will mostlikely receive replacement fluids by IV), encourage client to drink fluid, encourage client to rise slowlywhen standing up (encouraging the client to rise slowly when standing up helpsprevent orthostatic hypotension), weigh the client each morning (weighing theclient each morning will provide information regarding fluid balance)
A client is admitted with status asthmaticus. An ABG analysis show pH 7.32, PaO2 74 mm Hg, PaCO2 56 mm Hg, and HCO3 26 mEq/L. The nurse interprets these lab values as…
A:Decreased serum potassium
R:Decreased serum potassium levels need to be addressed immediately by theprimary care provided
A:Bounding peripheral pulses
R:Fluid overload results in increased vascular volume and places a greaterworkload on the heart. Thus, an expected finding is bounding peripheral pulses.
R:Venous insufficiency makes it difficult for blood to return to the heart, andelevating the feet will increase the return
R:Use of an incentive spirometer postoperatively will promote adequate gas exchange and decrease the risk of respiratory acidosis.
R:According to the airway, breathing, circulation priority-setting framework, thegreates risk to the client is cardiac dysrhythmias, making this the priority assessment
Q:A nurse is providing teaching to a client who has a low serum calcium level and an allergy to milk. Which of the following statements made by the client indicates to the nurse that she understood the teaching.
A:“I will add broccoli and green beans to my diet”
R:Green beans and broccoli are good sources of calcium as alternatives to milkproducts
Q:Which action should a nurse consider to take for a client with a serum calcium level of 8.4 mg/dL
A:Implement seizure precautions
R:The client is at risk for seizures due to the lowered excitation threshold.Seizure precautions should be implemented to prevent injury to the client
A:Recommend a potassium-sparring diuretic
R:The findings indicate hypokalemia likely caused by furosemide. The nurse should anticipate a prescription for a potassium-sparing diuretic.
This nurse evaluates the following laboratory values and determines the patient is experiencing what acid-base imbalance pH 7.26, PaO2 84 mmHg, PaCO2, 38 mmHg, HCO3- 20 mEq/L
A:Decreased muscle strength
R:Muscle weakness may result from hyperkalemia
R:An elevated pH and HCO3 with a PaCO2 within the expected reference rangeindicates metabolic alkalosis
Q:A client diagnosed with acute heart failure is prescribed furosemide (Lasix) daily. During the client’s morning assessment, he tells the nurse that he is “feeling weak in the legs”. What action should the nurse take first?
A:Review the daily lab results
R:The nurse needs to collect more data before taking any action; therefore, the first action the nurse should take is to review the daily laboratory results.
Q:A nurse is caring for a client with a serum potassium of 6.2 mEq/L. The client is on potassium chloride (K-Dur), furosemide (Lasix), and has IV fluid infusion. What actions should the nurse anticipate implementing?
A:Administer D50W and regular insulin IV
R:An IV solution with a high dextrose concentration and Regular Insulin willcause the potassium to move from the blood into the cells and decrease theserum potassium level
Q:What is an expected finding of hypomagnesemia
A client with heart failure is admitted following 3 days of vomiting. He is currently taking 40 mg furosemide (Lasix) and 0.125 mg digoxin (Lanoxin) daily. The nurse suspects hypokalemia. What should the nurse anticipate administering
A:Normal saline with 40 mEq/L K+ at 100 mL/hr
R:This IV solution will provide adequate fluid and potassium replacement to offset the losses related to vomiting
A nurse is caring for a client who reports difficulty breathing and tingling in both hands. His respiratory rate is 36/min and he appears very restless. Which of the following values should the nurse expect to be abnormal if the client is experiencing respiratory alkalosis?
R:With respiratory alkalosis, the PaCO2 level is decreased
Q:A client is admitted with isotonic dehydration following 2 days of vomiting and diarrhea. What laboratory result should indicate to the nurse that the client has responded to fluid therapy?
A:Serum sodium 138 mEq/L
R:Osotonic dehydration causes loss of water only. A serum sodium of 138 mEq/Lindicates that the fluids are being replace and that the client has respondedto fluid therapy
R:The client is likely hyperventilating and needs to be calmed down to allow forcarbon dioxide to build up
Q:A nurse is caring for a client who has Guilliain-Barre Syndrome. A pH of 7.30 indicates…
R:An arterial pH of 7.30 indicates acidosis
A:Withheld the mediation because lab result is high
R:The client’s potassium level is high; therefore, the nurse should withhold themedication and notify the provider.
A: Sodium 128 mEq/L
R: This is a low sodium level, which commonly causes changes in mental status